A community of people interested in weight loss and dieting. Ask a question, join a conversation, share experiences: balanced menus, popular diets, exercise, metabolism, healthy snacks, nutrition, and weight loss surgery.
I have numerous medical conditions including bipolar disorder,depression,social anxiety,osteoarthritis,degenerative disc disease,spondylosis,and spondylothesis.I take Depakote and Xanax for the mental illnesses.I also had gastric bypass surgery 9 years ago.My pre surgery weight was 379 and within 1 1/2 years I got down to 180.After being diagnosed bipolar 3 years ago and starting the Depakote,I gained back 70 lbs which has put a major strain on my back condition.So in January of this year my doctor started me on Adipex to try to take some weight back off.I felt it was working great.By March I had lost 32 lbs. but that wasnt impressive enough for my doctor.So for the last four weeks in addition to the Adipex my doctor has had me taking 50 mg 2x a day of Topamax.The weight loss has ceased.If anything,i have an increased appetite and have no desire to drink fluids at all.I have to force myself to drink.8 hours of the day can go by before i even realize that i havent even took a sip of water yet,in turn leaving me dehydrated,weak and sick.I am miserable,depressed,crying all day.I feel that it is cancelling out my mental health meds and the Adipex.I am confused,cant focus,speak correctly or hold a conversation.I am scared to even drive down the street in my car.I feel as if i'm not paying enough attention and will cause an accident and hurt somebody.Its only been four weeks and i dont have a follow up appointment with my doctor for another week and a half.I do not want to take these evil pills anymore.Has any one else experienced something like this with Topamax? Has anyone quit cold turkey and are there any harmful effects from doing so?Any insight on this would be greatly appreciated
I have been on topamax for migraines for eleven months now and have lost a ton of weight...at first i had same side effects and it was very scary, but they do lessen in time and i find not having as many migraines well worth the first 6 weeks of strange speech, confusion, side pain etc. i make myself drink enough water each day...and with the help of excercise i have lost around 27kgs...definitly dampens my appetite!!. i dont feel like eating most of the time but i guess everybody is wired differently...i hope u are doing alot better now..:)
Topamax is used for epilepsy, migraines, etc and can cause a variety of side effects.
Here's a bit I found on rxlist.com:
"Call your doctor at once if you have any new or worsening symptoms such as: mood or behavior changes, depression, anxiety, or if you feel agitated, hostile, restless, hyperactive (mentally or physically), or have thoughts about suicide or hurting yourself."
I totally agree that the Topamax could be cancelling out your other medications.
My very first recommendation is to get another doctor. If a 32 pound weight loss from Jan to March is not enough for him, he's pushing WAY too fast. Safe weight loss is 1-2 pounds/week.
My second recommendation, once you have a new doctor is to get tested for hypothyroidism, insulin resistance and PCOS -- those three medical issues can cause a lot of your symptoms, including depression, bi-polar like symptoms, anxiety, weight gain/inability to lose, etc...
Talk to the doctor about the Depakote; maybe there's another med that works just as well, that won't cause weight gain.
Like Barb said, I would find a new doctor because encouraging greater than a 32lb weight loss from January to March is unsafe. I won't add to what she said.
I can add a little more to the Topamax. I take it for migraines. It has helped me with those, although it has not cured them. My sister could NOT take Topamax for the very same reason(s) you mentioned you are having trouble with it. She was SO depressed and it was scary. Topamax never made me depressed.
I went to an endocrinologist several months ago,and she also specialized in weight loss. I told this specialist that I had weighed over 200 lbs and had lost 70 or so pounds and was keeping most of it off, but having trouble recently (that's why I was seeing an endocrinologist). As long as I was there, I asked her if she thought the Topomax (topamax) had anything with my weight loss or keeping it off (even though I was gaining and my dose had just been increased - so that seemed to counteract the logic).
She told me that Topamax is responsible for about a 10 lb weight loss and that is it. She said the rest was all me. She also said that explains why there was no effect on my weight (well, no positive effect, lol) when the dosage was increased because my migraines were getting worse again.
By the way, you asked about going off Topamax cold turkey. ABSOLUTELY NOT ! Even when you are not taking it to treat seizures, you can *cause* seizures by not tapering off of it. Consult your doctor or pharmacist about how to safely wean yourself off of it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.